Advances in Applied Probability

Extremes of autoregressive threshold processes

Claudia Brachner, Vicky Fasen, and Alexander Lindner

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this paper we study the tail and the extremal behaviors of stationary solutions of threshold autoregressive (TAR) models. It is shown that a regularly varying noise sequence leads in general to only an O-regularly varying tail of the stationary solution. Under further conditions on the partition, it is shown however that TAR(S,1) models of order 1 with S regimes have regularly varying tails, provided that the noise sequence is regularly varying. In these cases, the finite-dimensional distribution of the stationary solution is even multivariate regularly varying and its extremal behavior is studied via point process convergence. In particular, a TAR model with regularly varying noise can exhibit extremal clusters. This is in contrast to TAR models with noise in the maximum domain of attraction of the Gumbel distribution and which is either subexponential or in ℒ(γ) with γ > 0. In this case it turns out that the tail of the stationary solution behaves like a constant times that of the noise sequence, regardless of the order and the specific partition of the TAR model, and that the process cannot exhibit clusters on high levels.

Article information

Source
Adv. in Appl. Probab. Volume 41, Number 2 (2009), 428-451.

Dates
First available in Project Euclid: 6 July 2009

Permanent link to this document
http://projecteuclid.org/euclid.aap/1246886618

Digital Object Identifier
doi:10.1239/aap/1246886618

Mathematical Reviews number (MathSciNet)
MR2541184

Zentralblatt MATH identifier
1179.62074

Subjects
Primary: 60G70: Extreme value theory; extremal processes
Secondary: 60G10: Stationary processes 60G55: Point processes

Keywords
Ergodic exponential tail extreme value theory O-regular variation point process regular variation SETAR process subexponential distribution tail behavior TAR process

Citation

Brachner, Claudia; Fasen, Vicky; Lindner, Alexander. Extremes of autoregressive threshold processes. Adv. in Appl. Probab. 41 (2009), no. 2, 428--451. doi:10.1239/aap/1246886618. http://projecteuclid.org/euclid.aap/1246886618.


Export citation

References

  • An, H. Z. and Huang, F. C. (1996). The geometric ergodicity of nonlinear autoregressive models. Statistica Sinica 6, 943--956.
  • Basrak, B., Davis, R. A. and Mikosch, T. (2002). Regular variation of GARCH processes. Stoch. Process. Appl. 99, 95--115.
  • Brachner, C. (2004). Tailverhalten autoregressiver Thresholdmodelle. Diploma Thesis, Technische Universität München.
  • Breiman, L. (1965). On some limit theorems similar to the arc-sine law. Theory Prob. Appl. 10, 351--360.
  • Chan, K. and Tong, H. (1985). On the use of the deterministic Lyapunov function for the ergodicity of stochastic difference equations. Adv. Appl. Prob. 17, 666--678.
  • Chen, R. and Tsay, R. (1991). On the ergodicity of TAR(1) processes. Ann. Appl. Prob. 1, 613--634.
  • Davis, R. A. and Hsing, T. (1995). Point process and partial sum convergence for weakly dependent random variables with infinite variance. Ann. Prob. 23, 879--917.
  • Davis, R. and Resnick, S. (1985). Limit theory for moving averages of random variables with regularly varying tail probabilities. Ann. Prob. 13, 179--195.
  • Davis, R. and Resnick, S. (1988). Extremes of moving averages of random variables from the domain of attraction of the double exponential distribution. Stoch. Process. Appl. 30, 41--68.
  • Diop, A. and Guegan, D. (2004). Tail behavior of a threshold autoregressive stochastic volatility model. Extremes 7, 367--375.
  • Embrechts, P., Goldie, C. M. and Veraverbeke, N. (1979). Subexponentiality and infinite divisibility. Z. Wahrscheinlichkeitsth. 49, 335--347.
  • Embrechts, P., Klüppelberg, C. and Mikosch, T. (1997). Modelling Extremal Events for Insurance and Finance. Springer, Berlin.
  • Fan, J. and Yao, Q. (2003). Nonlinear Time Series: Nonparametric and Parametric Methods. Springer, New York.
  • Fasen, V. (2005). Extremes of regularly varying Lévy-driven mixed moving average processes. Adv. Appl. Prob. 37, 993--1014.
  • Fasen, V. (2006). Extremes of subexponential Lévy driven moving average processes. Stoch. Process. Appl. 116, 1066--1087.
  • Fasen, V., Klüppelberg, C. and Lindner, A. (2006). Extremal behavior of stochastic volatility models. In Stochastic Finance, eds A. Shiryaev et al., Springer, New York, pp. 107--155.
  • Feller, W. (1971). An Introduction to Probability Theory and Its Applications, Vol. II, 2nd edn. John Wiley, New York.
  • Hsing, T. (1993). On some estimates based on sample behavior near high level excursions. Prob. Theory Relat. Fields 95, 331--356.
  • Klüppelberg, C. and Lindner, A. (2005). Extreme value theory for moving average processes with light-tailed innovations. Bernoulli 11, 381--410.
  • Leadbetter, M. R., Lindgren, G. and Rootzén, H. (1983). Extremes and Related Properties of Random Sequences and Processes. Springer, New York.
  • Meyn, S. and Tweedie, R. (1993). Markov Chains and Stochastic Stability. Springer, London.
  • Pakes, A. G. (2004). Convolution equivalence and infinite divisibility. J. Appl. Prob. 41, 407--424. (Correction: 44 (2007), 295--305.)
  • Resnick, S. I. (1986). Point processes, regular variation and weak convergence. Adv. Appl. Prob. 18, 66--138.
  • Resnick, S. I. (1987). Extreme Values, Regular Variation, and Point Processes. Springer, New York.
  • Resnick, S. I. (2007). Heavy-Tail Phenomena. Springer, New York.
  • Rootzén, H. (1986). Extreme value theory for moving average processes. Ann. Prob. 14, 612--652.
  • Rootzén, H. (1987). A ratio limit theorem for the tails of weighted sums. Ann. Prob. 15, 728--747.
  • Tong, H. (1977). Contribution to the discussion of the paper entitled `Stochastic modelling of riverflow time series' by A. J. Lawrance and N. T. Kottegoda. J. R. Statist. Soc. A 140, 34--35.
  • Tong, H. (1990). Nonlinear Time Series. Oxford University Press.
  • Tong, H. and Lim, K. S. (1980). Threshold autoregression, limit cycles and cyclical data. J. R. Statist. Soc. B 42, 245--292.